International Journal of Mathematics and Mathematical Sciences
Volume 2006 (2006), Issue 9, Pages 28063, 3 p.
doi:10.1155/IJMMS/2006/28063
A new proof of a Lemma by Phelps
Antonia E. Cardwell
Department of Mathematics, Millersville University of Pennsylvania, Millersville 17551-0302, PA, USA
Abstract
We give a different proof of a lemma by Phelps (1960) which asserts, roughly speaking, that if two norm-one functionals f and g have their hyperplanes f−1(0) and g−1(0) sufficiently close together, then either ‖f−g‖ or ‖f+g‖ must be small. We also extend this result to a complex Banach space.